Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 81, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2020, 4:01 PM EDT for Lancaster County, South Carolina. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 4:01 PM EDT (20:01 UTC)
- Expired
- May 22, 2020, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:30 PM EDT | TSTM WND DMG | Springdale, SC | *** 1 FATAL *** CORRECTS PREVIOUS TSTM WND DMG REPORT FROM SPRINGDALE. CHARLOTTE MEDIA INFORMED US THAT A FATALITY OCCURRED WHEN A TREE AND POWER POLE FELL ON A MOTOR VEHICLE ON SMALL ST. NEAR THE INTERSECTION OF SPRINGDALE RD. COUNTY CORONER CONFIRMED THE FAT |
| May 22, 4:30 PM EDT | TSTM WND DMG | Springdale, SC | CHARLOTTE MEDIA INFORMED US THAT A FATALITY OCCURRED WHEN A TREE AND POWER POLE FELL ON A MOTOR VEHICLE ON SMALL ST. NEAR THE INTERSECTION OF SPRINGDALE RD. COUNTY CORONER CONFIRMED THE FATALITY. |
| May 22, 4:36 PM EDT | TSTM WND DMG | 1 Nw Elgin, SC | POWER POLE AND LINES DOWN ON US HWY 521 JUST SOUTH OF LANCASTER. PHOTO PROVIDED VIA SOCIAL MEDIA. TIME ESTIMATED. |
| May 22, 4:36 PM EDT | TSTM WND DMG | Lancaster, SC | COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN ALL OVER THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:18 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324
WUUS52 KCAE 222001
SVRCAE
SCC057-222100-
/O.NEW.KCAE.SV.W.0081.200522T2001Z-200522T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
401 PM EDT Fri May 22 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in central South Carolina...
* Until 500 PM EDT.
* At 400 PM EDT, severe thunderstorms were located along a line
extending from near Fort Mill to 6 miles southwest of Chester State
Park, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lancaster, Indian Land, Elgin, Andrew Jackson State Park, USC
Lancaster, Van Wyck, Irwin, Bell Town Fire Station, Arrowood
Estates, Camp Creek Fire Station, Community of Almond Glen, Unity
Fire Station, Lancaster Mill, Carolina Commons Shopping Center,
McWhirter Airfield and McDonald Green Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3493 8078 3482 8079 3482 8056 3456 8087
3460 8089 3465 8089 3470 8086 3474 8088
3479 8087 3483 8090 3484 8087 3490 8088
3493 8086 3501 8091 3507 8090
TIME...MOT...LOC 2000Z 263DEG 52KT 3504 8097 3462 8132
HAIL...0.75IN
WIND...60MPH
$$
JAQ2 follow-up statements
027
WWUS52 KCAE 222027
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
427 PM EDT Fri May 22 2020
SCC057-222100-
/O.CON.KCAE.SV.W.0081.000000T0000Z-200522T2100Z/
Lancaster SC-
427 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN LANCASTER COUNTY...
At 427 PM EDT, severe thunderstorms were located along a line
extending from near Waxhaw to 6 miles west of Great Falls, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lancaster, Elgin, Andrew Jackson State Park, USC Lancaster, Van Wyck,
Irwin, Bell Town Fire Station, Arrowood Estates, Camp Creek Fire
Station, Unity Fire Station, Lancaster Mill, Carolina Commons
Shopping Center, McWhirter Airfield and McDonald Green Elementary
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. Immediately move to an interior room or closet on the lowest
floor of a sturdy building.
&&
LAT...LON 3493 8078 3482 8079 3482 8056 3456 8087
3460 8089 3465 8088 3470 8086 3474 8088
3479 8087 3483 8090 3484 8087 3490 8088
3493 8086 3495 8080
TIME...MOT...LOC 2027Z 282DEG 37KT 3495 8072 3456 8101
HAIL...0.75IN
WIND...60MPH
$$874
WWUS52 KCAE 222045 RRA
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
445 PM EDT Fri May 22 2020
SCC057-222055-
/O.CAN.KCAE.SV.W.0081.000000T0000Z-200522T2100Z/
Lancaster SC-
445 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANCASTER COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3493 8078 3482 8079 3482 8056 3456 8087
3460 8089 3465 8088 3470 8086 3474 8088
3479 8087 3483 8090 3484 8087 3490 8088
3493 8086 3495 8080
TIME...MOT...LOC 2044Z 263DEG 52KT 3498 8041 3459 8070
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 22, 2:46 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Columbia SC 246 PM EDT Fri May 22 2020 .SYNOPSIS... A nearly stationary front and an upper level disturbance will result in scattered to numerous showers and thunderstorms through much of the evening. The air mass will remain moist and unstable through the weekend and scattered afternoon and evening showers and thunderstorms are expected. Temperatures will be above normal. Temperatures will be more seasonable early next week. && .NEAR TERM /THROUGH TONIGHT/... Water vapor imagery this afternoon depicts a closed upper level low over the Ohio Valley, with a west-southwest flow in place aloft over the region. Meanwhile, a surface analysis shows that a front has lifted north into the area, but has become nearly stationary and is rather diffuse. The atmosphere continues to destabilize this afternoon as temperatures warm into the 80s in many areas. These warm temperatures along with dew point values in the upper 60s to around 70 will result in strong surface-based instability, with CAPE values rising above 2000 J/kg in many places by late this afternoon. Moisture is also plentiful, with the high dew points and PWAT values of 1.50-1.75". The instability, moisture, and forcing provided by a potent short wave moving across eastern TN and northern GA will result in the development of scattered to numerous showers and thunderstorms late this afternoon and evening. There is increasing concern for severe thunderstorms, mainly late this afternoon and early this evening, as a strengthening upstream MCV moves across the northern and central Midlands where conditions continue to destabilize. Additional more discrete storms are possible ahead of the line. As a result, a Severe Thunderstorm Watch has been issued for the northern and portions of the central Midlands through 8 pm this evening. The primary threat is damaging winds, especially with any bowing segments that develop. However, some large hail and even a tornado could occur. While locally heavy rainfall will occur, the storms should be rather progressive so the overall flash flood threat will be minimal. The strongest storms should move east of the area by late evening, but models suggest the potential for some lingering convection into the early overnight hours, especially across northern areas. There could be some breaks in the clouds overnight, but guidance is suggesting that patchy fog could form in many areas toward daybreak Saturday and have added mention to the forecast. Temperatures will be mild, with lows in the mid and upper 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday and Saturday night...Upper level ridge will build across the southeastern states over the weekend. The airmass will remain moist and moderately to strongly unstable with steep low to mid level lapse rates. With 850mb west flow/warm advection expect temps around 90 degrees in the afternoon. Weak surface trough across area. There may be a weak short wave trough trigger moving to the southeast in northwest flow aloft. CAM models support scattered convection/pulse severe mainly across the north Midlands and Pee Dee in the afternoon and evening. Min temps above normal near 70. Sunday and Sunday night...Surface ridge over the Northeastern States builds down the eastern seaboard and appears a back door front will be approaching from eastern North Carolina late in the day or in the evening. A sea breeze front is also possible as low level flow becomes east. The air mass remains at least moderately unstable with steep low to mid level lapse rates. Scattered convection...isolated pulse severe...mainly in the late afternoon and evening. The convection may continue overnight but diminish as more stable air/front moves into the area. Blended temperature guidance supports max temps near 90 again with min temps above normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... Front moving southwest through the area early monday and weak shallow isentropic lift may result in considerable clouds and showers mainly across the CSRA and south Midlands. The ridge will build in from the northeast with drier air for Monday night and Tuesday. Temperatures a little cooler/seasonable especially Monday. Surface ridge extending from offshore Mid Atlantic states through late week with building ridge aloft over the eastern CONUS as deep low moves into the southern Plains. Persistent east to southeast deep-layer flow for most of next week. Low chance convection through the period. Temperatures warm under ridge but with east flow should result in near normal values in the mid to upper 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A line of strong to severe thunderstorms should move across much of central SC late this afternoon into early this evening and impact CAE/CUB/OGB. However, additional scattered thunderstorms could also develop and impact AGS/DNL. As a result, have included vicinity thunderstorms at all terminals during this time period, and a tempo group lasting for a couple of hours mainly from 21-00Z. Gusty/erratic winds are likely, along with brief restrictions, with any thunderstorms. Conditions should improve late this evening and overnight, with VFR conditions at all terminals. There is the potential for some low stratus and/or fog to develop toward daybreak Saturday, but confidence is not great enough to indicate anything lower than MVFR conditions at this time. EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly diurnal showers and thunderstorms are possible through the weekend with improvement early next week. && .HYDROLOGY... Rainfall amounts over the past 48 hours have ranged from 3 to 8 inches across much of the upper and central portions of the river basins. This will lead to considerable river flooding on many of the area rivers through the holiday weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 22, 9:00 AM EDT, 7 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 900 AM EDT Fri May 22 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 231300- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 900 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:32 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Lexington and 4 more | 3 hr |
| May 22, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| May 22, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 55 min |
| May 22, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 56 min |
| May 22, 3:53 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 21 min |
| May 22, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 34 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 32 min |
| May 22, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 59 min |
| May 22, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more | 54 min |
| May 22, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 50 min |
| May 22, 5:09 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 37 min |
| May 22, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 50 min |
| May 22, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Richland, Saluda | 31 min |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| May 22, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 38 min |
| May 22, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland, Sumter | 46 min |
| May 22, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 51 min |
| May 22, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 58 min |
| May 22, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 52 min |
| May 22, 7:10 PM EDT | Tornado Warning | CAE | Orangeburg | 24 min |
| May 22, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 60 min |
| May 22, 7:57 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.